High Wind, Lander Foothills
- When
- March 16, 10:15 AM MST to 12:00 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Strong southwest wind aloft brought gusty wind down the lee side of the Wind River Range, causing several gusts over 60 mph at the Lander Airport. The strongest gust was 69 mph at 1049MST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Strong southwest wind aloft brought gusty wind down the lee side of the Wind River Range, causing several gusts over 60 mph at the Lander Airport. The strongest gust was 69 mph at 1049MST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 16, 9:19 AM MST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1019 AM MDT WED MAR 16 2011 SHORT TERM...TODAY THROUGH FRIDAY NIGHT UPDATED TO ADD IN THE STAR VALLEY INTO THE WINTER WEATHER ADVISORY MIX. RAIN CHANGING TO SNOW ACROSS MOST OF THE VALLEY AND SNOW COULD BE FAIRLY HEAVY AT TIMES THIS AFTERNOON AND EVENING. PROGRESSIVE PACIFIC WESTERLY FLOW CONTINUES. PRECIPITATION IS GRADUALLY FILLING IN ACROSS EASTERN IDAHO. THE WEB CAM HAS BEEN INDICATING SNOWFALL OVER TETON PASS BUT PRECIP HAS NOT YET REACHED THE WESTERN VALLEYS AT THE TIME OF THIS WRITING. INFRARED SATL IS ENSURING COLDER TOPS MOVING INTO WESTERN WYOMING. THIS PRECIPITATION IS BREAKING OUT AHEAD OF A SHORTWAVE TROUGH THAT IS NOW OVER THE PACIFIC NW AND HAS BEEN PRODUCING LIGHTNING OVER WASHINGTON AND OREGON. FAST WEST SOUTHWEST DIFLUENT UPSLOPE FLOW ALONG WITH SOME ISENTROPIC LIFT WILL AID IN ENHANCED PRECIP. TEMP IN JAC IS CURRENTLY 36 AND 41 AT AFTON. GFS/NAM H7 TEMPS CONTINUE TO SUPPORT THE LIKELIHOOD OF RAIN CHANGING TO SNOW OVER THE SOUTHERN FAR WESTERN VALLEYS IF ONE AVERAGES OUT THE WARMER NAM AND COLDER GFS H7 TEMPS. ONLY THE NORTHERN FAR WESTERN VALLEYS WILL LIKELY REACH ADVISORY CRITERIA BY MIDNIGHT THURSDAY. THE REST OF THE WINTER WEATHER ADVISORY LOOKS GOOD FOR WESTERN WY. ADDED THE EAST SLOPE OF THE WIND RIVER MTNS FOR BLOWING SNOW BUT THAT ZONE WILL ONLY BE GOOD THROUGH 18Z TODAY. THE LOCAL WRF IS HINTING AT A MTN WAVE ABOVE LND FOR THIS MORNING. IT LOOKS LIKE A MARGINAL WIND EVENT WITH THE SURFACE GRADIENT NOT IMPRESSIVE...FROUDE NUMBER TOO HIGH AND LACK OF MOUNTAIN TOP INVERSION. THE WINDS APPEAR THAT THEY WILL BE RESTRICTED TO THE HIGHER TERRAIN SO FELT A WINTER WX ADV WAS APPROPRIATE FOR ZONE 15. HANDLED THE MARGINAL ON GOING WINDS IN THE GREEN MTNS WITH AN SPS FOR NOW. WILL LET THE HIGH WIND WARNING FOR THE CODY FOOTHILLS AND THE ADJACENT ABSAROKA MTNS RUN THEIR COURSE THROUGH 18Z TODAY. STATION DW6841 IN CLARK BLEW 47 MPH FROM THE SOUTHEAST WHICH SEEMS TO BE A PRE CURSOR FOR A GOOD BLAST OF WIND FROM THE WEST. SURE ENOUGH...SHORTLY THEREAFTER A WESTERLY WIND GUST OF 74 MPH WAS RECORDED. WILL LIKELY HANDLE THE STRONG WINDS ACROSS NATRONA COUNTY TODAY WITH ANOTHER SPS AT ISSUANCE TIME. THE CPR MOS NAM GUIDANCE IS INDICATING SUSTAINED WIND SPEEDS IN THE LOW 30S FOR 9 HOURS TODAY AND THIS EVENING BUT FOR REASONS STATED ABOVE WILL NOT GO WITH HIGH WIND HILITES THERE. THE WINDS WILL PICK UP BRIEFLY THIS AFTERNOON OVER THE WIND RIVER BASIN AND THE LANDER FOOTHILLS WITH THE TROUGHPA. THE NEXT SHORTWAVE FOLLOWING CLOSE BEHIND IS PRODUCING LIGHTNING JUST OFF THE SOUTHERN OREGON COAST. THIS FEATURE WILL KEEP THE SNOW FALLING WEDNESDAY NIGHT IN WESTERN WY AS WE GET UNDERNEATH AN ASSOCIATED JET COUPLET. THIS SNOW WILL SPREAD THROUGH SWEETWATER COUNTY TODAY AND THEN SPILL OVER THE DIVIDE TONIGHT WITH SOUTHERN SWEETWATER COUNTY RECEIVING WIDESPREAD SNOW THROUGH THURSDAY AFTER A COMPLETE CHANGEOVER TO SNOW TONIGHT. HAVE INDICATED UP TO 5 INCHES OF SNOW FOR SOUTHERN SWEETWATER COUNTY LATE TONIGHT THROUGH THURSDAY. FOR THE SAME TIME FRAME HAVE INDICATED 3 TO 5 INCHES OF SNOW FOR THE WESTERN MTNS AND 2 TO 3 INCHES FOR THE WESTERN VALLEYS. THE PRECIP SHOULD REMAIN A MIXTURE EAST OF THE DIVIDE TONIGHT. ONE EXCEPTION WILL BE THE BIG HORN BASIN WHERE ONLY A CHC OF PRECIP IS EXPECTED WITH MOST OF THE DYNAMICS REMAINING TO THE SOUTH OF THERE. THEN THE TROUGH AXIS TRACKS ACROSS THE AREA THURSDAY NIGHT WITH LIGHT SNOW CONTINUING IN WESTERN WY THROUGH THEN. HIGH PRESSURE BUILDS INTO THE AREA FRIDAY FOR DRIER WEATHER EXCEPT FOR SOME FLURRIES MAINLY OVER THE WESTERN MTNS FROM THE CONTINUED PACIFIC FETCH. SOME AREAS OF THE WIND RIVER BASIN AND LANDER FOOTHILLS COULD SEE THERE FIRST 60 DEGREE TEMPERATURE TODAY. THESE AREAS TUESDAY DID NOT REALIZE THEIR MAX POSSIBLE TEMPS BECAUSE OF LEE ENHANCED CLOUDINESS. AFTER A MILD START TODAY ACROSS THE CWA...TEMPS WILL BE COOLER BEGINNING THURSDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT WYZ001-002-012>014-023>025. && UPDATE...SKRBAC SHORT TERM...LIPSON LONG TERM...WM AVIATION...WM FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1022 AM MDT WED MAR 16 2011 WYZ001>020-022>030-171200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1022 AM MDT WED MAR 16 2011 ...WINTER WEATHER ADVISORIES COVER MUCH OF WESTERN WYOMING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT SNOW EVENT WILL CONTINUE THROUGH THIS EVENING ACROSS WESTERN WYOMING. 8 TO 14 INCHES OF SNOW ARE EXPECTED IN THE MOUNTAINS WITH 3 TO 6 INCHES ACROSS THE WESTERN VALLEYS AND UPPER GREEN RIVER BASIN FOOTHILLS. SIGNIFICANT SNOWFALL COULD SPREAD TO SWEETWATER COUNTY TONIGHT INTO THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL SNOWFALL IS EXPECTED OVER WESTERN AND SOUTHERN WYOMING THURSDAY WITH 3 TO 5 INCHES EXPECTED IN THE WESTERN WYOMING MOUNTAINS WITH 2 TO 3 INCHES IN THE WESTERN VALLEYS. UPWARDS OF 6 INCHES OF TOTAL SNOWFALL IS EXPECTED OVER SOUTHERN SWEETWATER COUNTY ALONG AND SOUTH OF INTERSTATE 80 BY LATE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS AS WELL AS ANY WIND GUSTS OVER 40 MPH. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 525 AM MDT WED MAR 16 2011 WYZ018-161600- LANDER FOOTHILLS- 525 AM MDT WED MAR 16 2011 STRONG SOUTHWEST WIND BETWEEN 20 AND 40 MPH...WITH OCCASIONAL GUSTS AROUND 50 MPH...WILL OCCUR ALONG THE LANDER FOOTHILLS THIS MORNING. TRAVELLERS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES...SHOULD BE PREPARED FOR THE STRONG WIND. 21
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280120.